Background and importance Upper gastrointestinal haemorrhage (UGIH) and intracranial haemorrhage (ICH) cause emergency service (ES) admissions. Glucocorticoids (GC), non-steroidal anti-inflammatory drugs (NSAID), selective serotonin reuptake inhibitors (SSRI), serotonin and norepinephrine recruitment inhibitors and platelet antiaggregants (PAA) increase the risk of UGIH and ICH when taken concomitantly with direct oral anticoagulants (DOACs). Patient age and other comorbidities (gastric lesions, liver disease, coagulopathies and hypertension) also enhance bleeding probability. In addition, some haemorrhages can be caused by a misuse of anticoagulant drugs.
Aim and objectives To describe the prevalence of DOAC use in admissions for UGIH and ICH in the ES. To assess dosing and indication appropriateness of DOACs and to analyse the presence of risk factors such as concomitant drugs and comorbidities.
Material and methods A Retrospective, descriptive, observational study was conducted in a university hospital. We included 14 281 patients admitted to the ES during 2018 and selected those with a diagnosis of UGIH and ICH. Data collected from patient healthcare records were age, sex, diagnosis, DOACs, renal function, drugs associated with bleeding and comorbidities.
Conclusion and relevance The population showed a prevalence for UGIH and ICH of 1% from ES admissions, and 4.5% of these were associated with DOAC use. Only in one case was the posology inappropriate and in all patients the indication was suitable. It was observed that comorbidities may affect bleeding risk more than drugs although we should not underestimate the importance of concomitant drugs.
References and/or acknowledgements No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.